[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
September 2002

Discoloration of Intraocular Lens Subsequent to Rifabutin Use

Arch Ophthalmol. 2002;120(9):1211-1212. doi:

A 63-year-old woman developed discoloration of the silicone intraocular lens (IOL) implants in both eyes after receiving 300 mg of rifabutin by mouth, once daily, for 10½ months. Examination revealed a rose color to both implants, though the patient reported minimal visual deficit. We then investigated the effect of rifabutin on 3 different common IOL materials and found that it only affected silicone. Though rifabutin is well known to cause discoloration of body fluids and soft contact lenses, this case illustrates this process occurring in IOL implants.

Rifabutin is indicated for prophylaxis against Mycobacterium avium complex (MAC), which is primarily seen as a coinfection with human immunodeficiency virus (HIV). Shown to cause discoloration in certain body fluids, including tears, saliva, and perspiration, rifabutin prescribing guidelines specifically caution that soft contact lenses may be permanently stained subsequent to its use.1 However, to our knowledge, the occurrence in an IOL has not been documented. We describe a patient who developed a bilateral discoloration of her silicone IOLs.

Report of a Case

A 63-year-old woman had bilateral cataract extractions with silicone IOL implants (model SI30NB; Allergan Inc, Irvine, Calif) in early 1995. Shortly after a normal eye examination, she began a 10½-month course of 300 mg of rifabutin, by mouth, once daily for chronic pulmonary MAC. At annual follow-up, both IOLs were noted to be discolored, and rifabutin therapy was discontinued.

Slitlamp examination revealed a distinct rose-color in both IOLs (Figure 1). The remainder of the examination was unremarkable, with visual acuity correctable to 20/20 OU.

Figure 1.
Slitlamp photograph of the lens
shows rose-colored discoloration of the intraocular lens (double arrows) contrasted
against capsular remnants that are not covered by the intraocular lens (single
arrows).

Slitlamp photograph of the lens shows rose-colored discoloration of the intraocular lens (double arrows) contrasted against capsular remnants that are not covered by the intraocular lens (single arrows).

That both IOLs were equally and simultaneously stained is likely to account for the lack of perceived color shift. No further change in IOL coloration has been noted since discovery. Thus, the IOLs were not removed.

Comment

Silicone IOL engineering has achieved a high degree of long-term optical clarity so that reports of decreased clarity have become rare (approximately 0.07%).2 This case represents a potentially significant effect on the patient's quality of life because the stained lenses are intraocular.

The rifamycins are recognized as "standard-of-care" drugs against both tuberculous and atypical mycobacterial infections. Use of these drugs is increasing because the incidence of MAC has dramatically increased among both HIV-infected and immunocompetent individuals during the last decade. High rates of increase are currently being reported in patients older than 50 years.3 Additionally, these drugs are being proven useful against Staphylococcus in orthopedic cases such as after implanted devices or osteomyelitis.4

Multiple factors point to rifabutin as the most likely cause of staining here. First, rifabutin has been shown to stain soft contact lenses (typically silicone). None of the patient's other medications are known to cause discoloration of body fluids. The timing of the staining, relative to her initiation of rifabutin therapy, is consistent with rifabutin as the cause. Allergan has received no similar reports of discoloration (personal communication, G. Kropidlowski, Allergan Inc). Finally, silicone IOLs placed in a rifabutin solution may dramatically discolor.

In a laboratory investigation, lenses from 4 different manufacturers representing 3 materials were immersed for 1 week in a concentrated rifabutin solution. The discoloration fully penetrated the lens, rather than layering on as a film (Figure 2). Only the silicone lenses placed in this solution discolored.

Figure 2.
Comparison photograph of 4 intraocular
lenses after immersion in concentrated rifabutin solution at 24 hours. A,
Silicon (Allergan SI30NB; Allergan Inc, Irvine, Calif). B, Silicon (AA4204VF;
Staar Surgical, Monrovia, Calif). C, Acrylic (MA30BA; Alcon Surgical, Forth
Worth, Tex). D, Polymethyl methacrylate (UV80F2; Ciba Vision Ophthalmics,
Duluth, Ga). E, Cross section of Allergan lens.

Comparison photograph of 4 intraocular lenses after immersion in concentrated rifabutin solution at 24 hours. A, Silicon (Allergan SI30NB; Allergan Inc, Irvine, Calif). B, Silicon (AA4204VF; Staar Surgical, Monrovia, Calif). C, Acrylic (MA30BA; Alcon Surgical, Forth Worth, Tex). D, Polymethyl methacrylate (UV80F2; Ciba Vision Ophthalmics, Duluth, Ga). E, Cross section of Allergan lens.

These findings have potential implications for our elderly population, as many of these individuals may have already received silicone IOLs by the time that they develop MAC or infection from implantation of orthopedic hardware. Physicians should be thus cautioned in their use of rifabutin in patients with silicone IOLs, and that acrylic or polymethyl methacrylate lenses may be better suited for patients in whom opportunistic infections are likely.

We wish to thank Linda Ritchie, LPN-COA, Fernando Corrada, CRA, Kemper Alston, MD, and Fletcher Allen Health Care Pharmacy, Burlington, Vt.

Neither Dr Jones nor Dr Irwin has any proprietary or commercial interest in any company manufacturing any of the drugs or IOLs named in this case report.

Dr Jones is now a pathology resident at Jefferson Medical College Hospital, Philadelphia, Pa.

Corresponding author and reprints: Alan Emory Irwin, MD, Division of Ophthalmology, Fletcher Allen Health Care, UHC Fourth Floor, Burlington, VT 05405 (e-mail: airwin@vtmednet.org).

References
1.
 Physicians' Desk Reference. 53rd Montvale, NJ Medical Economics Co1999;2501- 2502
2.
Knight  PM Discoloration of a silicone intraocular lens 6 weeks after surgery [letter]. Arch Ophthalmol. 1991;1091494- 1496Article
3.
Centers for Disease Control and Prevention Web site, Nontuberculous Mycobacteria Reported to the Public Health Laboratory Information System by State Public Health Laboratories: United States, 1993-1996. NTM Report 1999:1-51. Available at: http://www.cdc.gov/ncidod/dastlr/TB/ntmfinal.pdfAugust 30, 2001
4.
Zimmerli  WWidmer  AFBlatter  MFrei  ROchsner  PE Role of rifampin for treatment of orthopedic implant-related staphylococcal infections: a randomized controlled trial. JAMA. 1998;2791537- 1541Article
×